Missouri, 2006

Heat in Missouri, July 19 to 21, 2006

July 19 to 21, 2006 · NWS PAH · 11 events in 11 counties and zones

Across southeast Missouri, the heat index reached or exceeded 105 degrees on three consecutive afternoons. In Poplar Bluff, an elderly man 78 years of age died in his apartment.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Across southeast Missouri, the heat index reached or exceeded 105 degrees on three consecutive afternoons. In Poplar Bluff, an elderly man 78 years of age died in his apartment. The apartment was not air conditioned, and all windows were closed. Heat was likely the primary factor since the man did not have any past medical conditions that would have contributed to his death. At Poplar Bluff, the peak heat index was 106 degrees on the 19th, 110 on the 20th, and 112 on the 21st. At Cape Girardeau, the heat index peaked at 107 degrees on the 19th, 109 on the 20th, and 107 on the 21st. Public health officials opened several cooling centers in Cape Girardeau for those without air conditioning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 12:36 PM CST, 24 minutes earlier.

Area forecast discussion, Jul 19, 12:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT WED JUL 19 2006

.DISCUSSION...
A WEAK SURFACE RIDGE AXIS WAS ACROSS THE FA EARLY THIS AFTERNOON.
LOTS OF SUN AND WEAK MIXING RESULTING IN 1 PM TEMPS IN THE LOW TO
MID 90S WITH DEW POINTS FROM THE UPPER 60S TO MID 70S. THUS HEAT
INDICES WERE 100 TO 105 MOST AREAS. QUIET WEATHER AGAIN TONIGHT.
THE SKY SHOULD START OFF FAIRLY CLEAR. THEN AS THE NIGHT WEARS
ON...SOME CIRRUS MAY MOVE IN FROM THE NORTH OFF OF A LARGE
CONVECTIVE COMPLEX OVER THE UPPER MIDWEST.

WILL MAINTAIN OUR HEAT ADVISORY THROUGH THURSDAY EVENING. THE
COMBINATION OF HIGHS IN THE UPPER 90S AND FORECAST RH VALUES
SHOULD RESULT IN HEAT INDICES FROM 105 TO 110 DEGREES DURING THE
AFTERNOON HOURS.

RELIEF FROM THE HEAT APPEARS TO BE ON THE WAY...AS THE UPPER LEVEL
FLOW PATTERN AMPLIFIES THROUGH THE WEEKEND. THE 12Z MODELS ARE IN
FAIRLY GOOD AGREEMENT...SHOWING THE UPPER LEVEL HIGH CURRENTLY
CENTERED OVER THE CENTRAL PLAINS...RETROGRADING WEST TO THE
INTERMOUNTAIN WEST...WHILE SHORT WAVE ENERGY CARVES OUT A TROF
OVER THE EASTERN CONUS. WILL MAINTAIN A CHANCE OF SHOWERS AND
THUNDERSTORMS BEGINNING LATE THURSDAY AND CONTINUING THROUGH EARLY
SATURDAY. THE MODELS APPEAR TO BE A BIT MORE AMPLIFIED AND QUICKER
TO DRIVE A SURFACE FRONT ACROSS THE REGION. THE MODELS PUSH THE
FRONT...OR INITIALLY A CONVECTIVELY INDUCED BOUNDARY...ACROSS THE
FA FRIDAY. WILL CARRY HIGHEST POPS ACROSS THE FA ON FRIDAY AND INTO
FRIDAY NIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH
AN UNSTABLE AIRMASS IN PLACE. ON SATURDAY...WILL END THE CHANCE OF
SHOWERS AND STORMS MORE QUICKLY BASED ON LATEST MODEL TIMING.

LONG RANGE MODELS DEPICT A MAINLY DRY AND NOT SO HOT WEATHER
SCENARIO EARLY NEXT WEEK. THE TROF ACROSS THE EASTERN CONUS IS
FORECAST TO WEAKEN...WHICH WILL ALLOW TEMPS AND HUMIDITY MORE LIKE
JULY TO RETURN FAIRLY QUICKLY BY MID WEEK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY.
MO...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY.
IL...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY.
IN...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY.

&&

CN
Hazardous weather outlook, Jul 19, 4:04 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
504 AM CDT WED JUL 19 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
504 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY FOR HEAT INDICES NEAR 105.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
SATURDAY...INCLUDING A SLIGHT RISK OF SEVERE THUNDERSTORMS
THURSDAY NIGHT. WIND AND HAIL WOULD BE THE PRIMARY THREATS
WITH ANY POTENTIAL SEVERE STORMS.

A HEAT ADVISORY IS IN EFFECT THROUGH THURSDAY. HEAT INDICES SHOULD
BE IN THE 105 TO 110 RANGE THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST FORECASTS FOR THEIR POTENTIAL
FUTURE ACTIVATION LIKELIHOOD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Bollinger

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Bollinger forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Heat, Butler

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Butler forecast zone
Deaths
1 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heat, Cape Girardeau

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Heat, Carter

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Carter forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Heat, Mississippi

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Mississippi forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Heat, New Madrid

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
New Madrid forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Heat, Perry

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Perry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Heat, Ripley

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Ripley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Heat, Scott

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Scott forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Heat, Stoddard

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Stoddard forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 19, 1:00 PM CST to July 21, 3:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Butler2006-07-2178MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5522353, 5522354, 5522355, 5522356, 5522357, 5522358, 5522359, 5522360, 5522361, 5522362, 5522363.